Addiction101 Addiction Network

Taking an antidepressant at a higher dose than prescribed can cause a range of negative side effects, which may vary depending on the specific medication and the individual’s response. Here are some potential effects of taking an antidepressant at a higher dose than prescribed:

Increased risk of side effects: Antidepressants can cause side effects such as nausea, dizziness, insomnia, and sexual dysfunction. Taking a higher dose can increase the risk and severity of these side effects.

Worsening of symptoms: In some cases, taking an antidepressant at a higher dose can worsen depression or anxiety symptoms, rather than improving them. This may occur if the medication is not effective at the higher dose or if the individual is particularly sensitive to the medication.

Increased risk of overdose: Taking an antidepressant at a higher dose than prescribed can increase the risk of overdose, which can cause serious health complications.

Withdrawal symptoms: If the individual has been taking the medication at a higher dose for a prolonged period, they may experience withdrawal symptoms if they suddenly stop taking the medication or reduce the dose. Withdrawal symptoms can include headache, dizziness, nausea, and mood changes.

If you suspect that you are taking an antidepressant at a higher dose than prescribed, it is important to consult your healthcare provider. They may recommend adjusting the dose or switching to a different medication. It is important to follow the prescribed dose and not to make any changes to medication without consulting a healthcare professional.